Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Equivalence of projections


Author: S. K. Berberian
Journal: Proc. Amer. Math. Soc. 33 (1972), 485-490
MSC: Primary 46L10
DOI: https://doi.org/10.1090/S0002-9939-1972-0295090-6
MathSciNet review: 0295090
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Theorem: An $ A{W^\ast}$-algebra is the ring generated by its projections if and only if it has no abelian summand. Corollary: Every equivalence in an $ A{W^\ast}$-algebra may be implemented by a partial isometry in the ring generated by the projections of the algebra. The corollary is extended to certain finite Baer $ \ast $-rings.


References [Enhancements On Off] (What's this?)

  • [1] S. K. Berberian, The regular ring of a finite $ A{W^\ast}$-algebra, Ph.D. Thesis, University of Chicago, Chicago, Ill., 1955.
  • [2] J. Dixmier, Position relative de deux variétés linéaires fermées dans un espace de Hilbert, Revue Sci. 86 (1948), 387-399. MR 10, 546. MR 0029095 (10:546e)
  • [3] -, Les anneaux d'opérateurs de classe finie, Ann. Sci. École Norm. Sup. (3) 66 (1949), 209-261. MR 11, 370. MR 0032940 (11:370c)
  • [4] -, Sur la réduction des anneaux d'opérateurs, Ann. Sci. École Norm. Sup. (3) 68 (1951), 185-202. MR 13, 471. MR 0044748 (13:471g)
  • [5] -, Les algebres d'opérateurs dans l'espace hilbertien (Algèbres de von Neumann), 2ième éd., Gauthier-Villars, Paris, 1969.
  • [6] P. A. Fillmore, Perspectivity in projection lattices, Proc. Amer. Math. Soc. 16 (1965), 383-387. MR 31 #622. MR 0176347 (31:622)
  • [7] -, On products of symmetries, Canad. J. Math. 18 (1966), 897-900. MR 33 #4696. MR 0196509 (33:4696)
  • [8] P. A. Fillmore and D. M. Topping, Operator algebras generated by projections. Duke Math. J. 34 (1967), 333-336. MR 35 #751. MR 0209855 (35:751)
  • [9] I. Kaplansky, Projections in Banach algebras, Ann. of Math. (2) 53 (1951), 235-249. MR 13, 48. MR 0042067 (13:48b)
  • [10] -, Algebras of type I, Ann. of Math. (2) 56 (1952), 460-472. MR 14, 291. MR 0050182 (14:291b)
  • [11] -, Rings of operators, Benjamin, New York, 1968. MR 39 #6092. MR 0244778 (39:6092)
  • [12] Z. Takeda and T. Turumaru, On the property ``Position p'", Math. Japon. 2 (1952), 195-197. MR 14, 990. MR 0054857 (14:990e)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46L10

Retrieve articles in all journals with MSC: 46L10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0295090-6
Keywords: von Neumann algebra, $ A{W^\ast}$-algebra, Baer $ \ast $-ring
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society